Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Freaked

I Feel Like I'm Losing My Mind With Panic :-(

Recommended Posts

I came down with a flu last week and I still have it, and as usual it's making my POTS way worse. But I'm getting this TERRIBLE panic/adrenaline too. I've been to hospital like three times this week, and my BP has been going low and high (it can even be low during these attacks). The 'attacks' last for hours and hours and are so intense that I just feel like I can't take it or my mind is going to crack. It's really awful, and it feels very 'biological', as in it feels like I just have way too much adrenaline circulating all the time. I'm arranging to see a psychiatrist or get some beta-blockers again. I've been seeing a counseling psychologist for a few months, but she doesn't think my panic issues are entirely mental and that they seem to be very much related to my POTS.

It's just really scary to feel like my mind and my mood aren't under my control. I feel completely insane this past week. Has anyone else with POTS felt like this?

Share this post


Link to post
Share on other sites

Yes. You are not alone in this. I had/have panic and anxiety issues that I think come from adrenaline surges. Even if I don't feel nervous or worried about anything, maybe I'm even sitting still, if I have a random adrenaline surge my body goes into full-blown fight-or-flight mode and my heart rate races, BP fluctuates, and I get major nausea, sweatiness, flushing, feeling hot all over, etc. This is a major symptom for me, and it doesn't seem to be psychological. I haven't yet found anything that controls it well enough for me to feel normal, especially in public. Sorry, wish I could be of more help.

Share this post


Link to post
Share on other sites

I'm so sorry you're going through this! Yeah, you could try a beta blocker, that helps me with adrenaline surges and stabilized my HR and BP (but doesn't help everyone unfortunately). It could just be changes your body is going through during an infection.

I have a bacterial infection right now and I've been having chest pressure and tachycardia, and it seems like I can't hold on to fluids. The nurse at my primary care offices said my veins look dehydrated but I'm drinking and peeing like a stallion.

Have you been given any fluids in the hospital? Did it help?

Share this post


Link to post
Share on other sites

I'm sorry you are sick. My son just got over a virus and his blood pressure was low for several days. I had to give him 5-6 grams of salt a day. Before the virus, he was getting 1-3 grams of salt. So a virus, flu, and any type of infections can make POTS symptoms worse. Stay hydrated and rest.

Share this post


Link to post
Share on other sites

Yes, I have felt that way. I started Zoloft with Ativan for bad moments during the worst of it, but I've found recently that Midodrine stops my attacks, so my suspicion that the anxiety was a symptom of not getting enough blood to the brain must be correct.

My spell was while I was breastfeeding and doctors were very reticent to help me. We were all set to check me into the mental wing of the hospital because I couldn't tolerate the feeling for such long periods, and that's when my GP prescribed me the Zoloft and Ativan.

I don't know if Midodrine would be appropriate for you but can't hurt to ask your doc.

Share this post


Link to post
Share on other sites

I've had that too- definitely a POTSie thing. Beta blocker and midodrine are helpful for me. Also helps if you can remove some of your stressors at least temporarily, take a break. The beta blocker helps blunt the adrenaline response...just have to watch blood pressure. I think antidepressants help a lot of people but it can be challenging to find the right one. Hang in there!

Share this post


Link to post
Share on other sites

I hope your counseling psychologist is giving you some good advice about how to deal with these "attacks". What you are saying to yourself about what is happening can make all the difference between feeling panicked and riding it out. If you can sit back and watch what is happening and tell yourself that it is just adrenaline and it will pass, you might find yourself more at ease. I know that sometimes when I feel real agitated and my heart rate is pumping, i just sort of monitor my body with a sense of fascination at what is going on. I hope you can find a way to get through this.

Share this post


Link to post
Share on other sites

For me, not giving advice, but Klonapin solved those episodes. Apparently it binds itself to nerve receptors in your CNS/sympathetic nervous system.

People are wary of clonazepam because it is powerful, and it can be habit forming. Ive never experienced that myself and ive been on it 3 years.

They also use it for MS patients.

The type of adrenaline rush can actually be made worse by what hospitals use for anxiety----Ativan.

Ive never yet met a person who used k strategically and carefully that it did not help. Starting at a lower dose is smart, and making sure not to be on it too long unless advised by dr for chronic condition.

For me, it was literally a life saver. I got my life back with it, before then i felt like a burned out

appliance during a flare and had no way to stop that feeling.

Share this post


Link to post
Share on other sites

I hope that you get some help for this. There is no reason to feel that way if it can be helped. It does seam to come along with this for a lot of us. "It is not in your head".

Share this post


Link to post
Share on other sites

Thanks for the replies everyone. I'm getting help arranged. Unfortunately the public system might require me to go back to this http://forums.dinet.org/index.php?/topic/24449-horrible-psychiatrist/ guy, which is not an option, but hopefully my parents will pay for privately otherwise. I have some benzos to tide me over until my appointment. This flu still isn't going away so I think my adrenaline is still nuts.

Share this post


Link to post
Share on other sites

The flu can last up to 10 days but side affects (fatigue, low energy levels) can linger for a couple more weeks. Take care and rest.

Share this post


Link to post
Share on other sites

These things have happened to me before when I was sick, its like it just makes all my symptoms worse, especially with anxiety and feeling like things are all over the place mentally. Alot of weird mood swings, like from feeling normal to a panic state and back, as you feel better from the flu the symptoms should get better.

Share this post


Link to post
Share on other sites

That's exactly it, statesof. Crazy mood swings. It's very unlike me normally so that's part of why I'm finding it so disturbing. Don't feel in control of myself, and I'm also getting the weird fluctuations between sweating buckets and not being able to sweat a drop that I get when my POTS gets bad. So it's almost certainly related, but the 'adrenaline swings' as I call them have never affected me mentally this badly before. One thing I have noticed though is that it's a lot worse when I'm feverish and paracetamol is helping me feel more sane.

Share this post


Link to post
Share on other sites

Yea its kinda hard to explain them but when things are bad i get the sever mood swings, and sort of being thrown into a simialir type of state as when i'm getting a panic attack, not exactly the i feel like i'm dying feeling, but the werid sort of "my body feels off and I cant just feel all over the place" kind of a feeling. I always think of like the meters you have in your car for fuel, if on one extreme you have panic attack, and the other you have complete calm, when i get the symptoms your describing i feel like the meteres just jumping all over the place, or is foggy and hard to tell where it sits.

Share this post


Link to post
Share on other sites

Yeah, I get this too. I get mood swings, intense anxiety, hyperhidrosis of hands and feet, and fast heart-rates. Sometimes it turns into a panic attack. I'm taking Gabapentin to help and Lyrica, but I still get symptoms. I think a benzo that is long-acting would help me, but my doctor is trying Lyrica first.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...